Georgia, 2014

Damaging Wind in Georgia, June 23, 2014

June 23, 2014 · NWS JAX · 1 event in 1 county or zone

A trough of low pressure over SE Georgia combined with mid level impulses traversing the area under WSW flow produced strong to severe storms over an unstable afternoon airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A trough of low pressure over SE Georgia combined with mid level impulses traversing the area under WSW flow produced strong to severe storms over an unstable afternoon airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 23, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON JUN 23 2014

...UNSETTLED WEATHER PATTERN CONTINUES THROUGH TUE...

.SHORT TERM...THIS AFTERNOON AND TONIGHT...

SYNOPSIS...AN UNSETTLED DIURNAL PRECIP PATTERN WILL CONTINUE OVER
SE GA AND NE FL TODAY AND TUESDAY UNDER A MOIST WSW STEERING FLOW.
PWATS WILL NEAR 2 INCHES WITH HIGH LOW LEVEL INSTABILITY AND
PASSING UPPER LEVEL DISTURBANCES IN WNW UPPER LEVEL FLOW...BOTH
CONVECTIVE INGREDIENTS THAT FAVOR SLIGHTLY ABOVE NORMAL RAIN
CHANCES THE NEXT COUPLE OF DAYS DURING THE AFTN/EVENING HOURS. DRIER
AIR AIR AND SUBSIDENCE WILL ADVANCE OVER THE AREA FROM THE SOUTH WED
WHICH WILL DECREASE TSTORM COVERAGE SOME.

THIS AFTN...ABUNDANT DEBRIS CLOUDINESS FROM YESTERDAYS PRECIP HAS HELPED
LIMIT INSTABILITY THIS AFTN AND THUS STORMS REMAIN FAIRLY TAME COMPARED
TO THIS TIME YESTERDAY. ENE STEERING FLOW WILL FOCUS ACTIVITY OVER SE
GA AND TOWARD THE ST JOHNS RIVER BASIN THIS AFTN/EARLY EVENING. A FEW
STRONG TSTORMS MAY FORM AS BOUNDARY COLLISIONS OCCUR WITH THE IN THE
NEXT SEVERAL HOURS WHICH WILL BE CAPABLE OF GUSTY WINDS...FREQUENT LIGHTNING
AND BRIEF LOCALLY HEAVY RAINFALL THE MAIN HAZARDS.

TONIGHT...PRECIP WILL TAPPER OFF AFTER SUNSET OVER INLAND AREAS AND
OFFSHORE OF THE ATLANTIC COAST WHILE ACTIVITY WILL REGENERATE NEAR THE
GULF COAST AND APALACHEE BAY UNDER WESTERLY STEERING FLOW. LINGERING
CLOUDINESS TONIGHT WILL LIMIT FOG DEVELOPMENT WHILE A FEW AREAS COULD
SEE SOME PATCHY LATE FOG DUE TO HIGH LOW LEVEL GROUND MOISTURE.

TUE & TUE NIGHT...PRECIP WILL EDGE INLAND FROM THE GULF COAST REGION
TOWARD GILCHRIST...ALACHUA...MARION AND SUWANNEE COUNTIES DURING THE
EARLY MORNING HOURS WITH ACTIVITY PROGRESSING INLAND UNDER WSW STEERING
FLOW TOWARD THE ATLANTIC COAST THROUGH THE AFTN HOURS. ADVERTISED RAIN
CHANCES INCREASING TO NEAR 60% OVER THE SUWANNEE RIVER VALLEY BY MIDDAY
WITH 60% RAIN CHANCES OVER SE GA AND THE ST JOHNS RIVER BASIN AND ATLANTIC
COAST INTO TUE EVENING WITH ACTIVITY FADING AFTER SUNSET. TEMPS WILL
AGAIN BE A BIT LOWER DUE TO LINGERING CONVECTIVE CLOUDS WITH HIGHS NEARING
90 DEG INLAND TO UPPER 80S COAST WITH MOIST AND STICKY DEW PTS IN THE
LOW/MID 70S. TEMPS WILL COOL INTO THE LOWER 70S UNDER MOSTLY TO PARTLY
CLOUDY SKIES TUE NIGHT.

WED & WED NIGHT...GFS ADVERTISES THE MEAN LAYER 1000-500 MB RIDGE AXIS
LIFTING NORTHWARD OVER SOUTH FL WITH A CENTER OVER EASTERN GULF WHICH
WILL BRING INCREASED SUBSIDENCE OVER THE AREA FROM THE SOUTH. THE GFS
ADVERTISED A POCKET OF PWATS NEAR 1.5 INCHES TRAVERSING THE FORECAST
AREA WHILE THE NAM IS MORE MOIST WITH PWATS 1.75 IN OR SO. ANTICIPATE
CONVECTIVE ACTIVITY WILL BE LESS IN COVERAGE ON WED DUE TO A BIT LESS
AVAILABLE MOISTURE BUT SCATTERED AFTN TSTORMS MAY HAVE STRONG WIND GUST
POTENTIAL GIVEN HIGH INSTABILITY AND THE PRESENCE OF DRIER AIR ALOFT.
THE WEST COAST SEA BREEZE WILL REMAIN DOMINANT AND ADVERTISED LOW 20%
RAIN CHANCES MOVING INLAND FROM THE GULF WED MORNING...WITH 40-50% RAIN
CHANCES TOWARD THE ST JOHNS RIVER BASIN AND OVER INLAND SE GA DURING
THE AFTN/EVENING.

.LONG TERM...TROUGHING WILL PERSIST GENERALLY NORTH OF THE REGION WITH
A PERSISTENT SURFACE HIGH PRESSURE RIDGE AXIS MEANDERING OVER THE CENTRAL/SOUTHERN
FL PENINSULA. THIS REGIME WILL BRING A DOMINANT WEST COAST SEA BREEZE
PATTERN TO THE AREA...WITH PWATS AROUND 1.5-2 INCHES. UPPER LEVEL RIDGING
IS EXPECTED TO AMPLIFY OVER THE EASTERN GULF COAST REGION INTO THE WEEKEND...WHICH
WILL HELP TO TEMPER AFTN/EVENING SCATTERED THUNDERSTORM ACTIVITY. BASICALLY
ADVERTISED 30-40% RAIN CHANCES EACH PERIOD FOR NOW WITH THE GREATEST
CHANCES OF PRECIP ALONG AND EAST OF THE HIGHWAY 301 CORRIDOR WHERE AFTN/EVENING
SEA BREEZE/OUTFLOW COLLISIONS WILL FOCUS. TEMPS NEAR TO ABOVE NORMAL
WITH HIGHS IN THE LOW/MID 90S AND MINS IN THE LOW/MID 70S.

&&

.AVIATION...TEMPO MVFR DUE TO THUNDERSTORMS POSSIBLE THIS AFTN AND
EARLY EVENING AT ALL TERMINALS. BASED ON DRY AIR IN THE MID LEVELS
AND HIGH INSTABILITY...INCLUDED CONVECTIVE WIND GUSTS IN
THUNDERSTORMS TO 30 KTS WITHIN TEMPO GROUPS. CONVECTION WILL WANE
AFTER SUNSET WITH LINGERING PRECIP NEAR SSI/CRG POSSIBLE...WITH
REDEVELOPMENT OF PRECIP NEAR THE GULF COAST EARLY TUE MORNING
UNDER PREVAILING WEST FLOW. INCLUDED TEMPO MVFR AFTER 07Z TONIGHT
AT CRG AND VQQ DUE TO GROUND FOG AND PERSISTENCE. ANOTHER ROUND OF
MAINLY AFTN TS EXPECTED TUE AFTN.

&&

.MARINE...OFFSHORE FLOW 10 KTS OR LESS WILL PREVAIL THROUGH SAT
WITH HIGH PRESSURE RIDGE AXIS OVER SOUTH FL AND TROUGHING
PERSISTING TO THE NORTH ALONG THE SE ATLANTIC SEABOARD. WSW WINDS
WILL BECOME SSE NEAR THE COAST IN THE AFTN/EVENING WITH THE EAST
COAST SEA BREEZE...WITH SUSTAINED SPEEDS NEARING 10-15 KTS AT NIGHT
POSSIBLE. SEAS WILL RANGE FROM 1-3 FT. NO HEADLINES EXPECTED.
AFTERNOON AND EVENING TSTORMS WILL AFFECT MAINLY THE NEARSHORE
WATERS EACH PERIOD.

RIP CURRENTS: LOW RISK TODAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  70  94 /  50  60  60  50
SSI  75  86  74  90 /  50  60  60  40
JAX  71  91  72  93 /  50  60  60  50
SGJ  73  88  73  89 /  50  60  60  40
GNV  70  90  71  93 /  40  60  50  40
OCF  71  90  71  93 /  30  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/SANDRIK/MCALLISTER
Hazardous weather outlook, Jun 23, 1:54 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT MON JUN 23 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-241000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
254 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST
TO EAST OVER SOUTHEAST GEORGIA AND THE SAINT JOHNS RIVER BASIN. A FEW
STRONG STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM ACTIVITY WILL
DIMINISH INLAND AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.
A FEW STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ABE

In the hours before

Special weather statement, Jun 23, 2:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT MON JUN 23 2014

FLZ024-GAZ164-165-232000-
CHARLTON-INLAND CAMDEN-NASSAU-
321 PM EDT MON JUN 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
CAMDEN AND NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 400 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF KINGS FERRY...MOVING NORTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HILLIARD...HOMELAND...FOLKSTON AND KINGS FERRY THROUGH 400 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8168 3074 8169 3060 8198 3074 8217
      3078 8216 3079 8224 3082 8229 3109 8187
      3084 8166
TIME...MOT...LOC 1921Z 247DEG 8KT 3081 8191

STRUBLE
Special weather statement, Jun 23, 2:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
323 PM EDT MON JUN 23 2014

FLZ025-232015-
DUVAL-
323 PM EDT MON JUN 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM EDT...

AT 324 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF FORT CAROLINE...MOVING
NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CRAIG FIELD...SAN PABLO...NEPTUNE BEACH...JACKSONVILLE
BEACH...FORT CAROLINE...MAYPORT...TALBOT ISLAND AND LITTLE TALBOT
ISLAND THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8158 3054 8157 3054 8155 3052 8154
      3055 8152 3056 8152 3056 8149 3053 8148
      3049 8141 3028 8138
TIME...MOT...LOC 1924Z 189DEG 4KT 3038 8146

STRUBLE
Local storm report, Jun 23, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HIGH SPRINGS            29.82N 82.59W
06/22/2014                   ALACHUA            FL   UTILITY COMPANY

            POWER LINES HAD DAMAGE DUE TO FALLEN TREES AND LARGE TREE
            LIMBS. TRANSFORMERS WERE DAMAGED BY FALLEN TREES.

&&

AENYEDI
Local storm report, Jun 23, 2:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     MAYPORT                 30.38N 81.41W
06/23/2014  M37 MPH          DUVAL              FL   AWOS

&&

AENYEDI
Local storm report, Jun 23, 2:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     5 W MAYPORT             30.39N 81.50W
06/23/2014  M41 MPH          DUVAL              FL   MESONET

&&

AWALKER
Special weather statement, Jun 23, 2:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT MON JUN 23 2014

FLZ040-232030-
MARION-
352 PM EDT MON JUN 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...

AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES EAST OF WEIRSDALE...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WEIRSDALE...OCKLAWAHA...LAKE WEIR...MOSS BLUFF...JUNIPER
SPRINGS AND SALT SPRINGS THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8180 2934 8168 2931 8167 2928 8164
      2905 8163 2904 8165 2896 8166 2895 8166
      2896 8204
TIME...MOT...LOC 1952Z 217DEG 24KT 2900 8181

STRUBLE

The radar

The Jacksonville radar (KJAX), 38 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 23, 3:00 PM EST
Where
Camden County, 0.91 mi NE of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.810, -81.810

Trees were blown down near the St. Marys River west of Kingland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525428.